Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 237, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2025, 8:27 AM CDT for O'Brien County, Sioux County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2025, 8:27 AM CDT (13:27 UTC)
- Expired
- Jul 29, 2025, 8:46 AM CDT
- In force
- 19 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.5 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
322 WUUS53 KFSD 291327 SVRFSD IAC141-167-291415- /O.NEW.KFSD.SV.W.0237.250729T1327Z-250729T1415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 827 AM CDT Tue Jul 29 2025 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Eastern Sioux County in northwestern Iowa... Western O'Brien County in northwestern Iowa... * Until 915 AM CDT. * At 827 AM CDT, a severe thunderstorm was located over Hospers, or near Sheldon, moving southeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Sheldon, Hospers, Granville, and Archer around 830 AM CDT. Paullina around 840 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4324 9606 4326 9571 4292 9561 4291 9598 TIME...MOT...LOC 1327Z 314DEG 24KT 4312 9592 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Weisser
2 follow-up statements
252 WWUS53 KFSD 291339 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 839 AM CDT Tue Jul 29 2025 IAC141-167-291415- /O.CON.KFSD.SV.W.0237.000000T0000Z-250729T1415Z/ Sioux IA-O'Brien IA- 839 AM CDT Tue Jul 29 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR EAST CENTRAL SIOUX AND WESTERN O'BRIEN COUNTIES... At 839 AM CDT, a severe thunderstorm was located near Archer, or just south of Sheldon, moving southeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Paullina and Archer around 845 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4322 9594 4326 9571 4292 9561 4304 9594 TIME...MOT...LOC 1339Z 299DEG 26KT 4310 9580 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Weisser
408 WWUS53 KFSD 291346 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 846 AM CDT Tue Jul 29 2025 IAC141-167-291356- /O.CAN.KFSD.SV.W.0237.000000T0000Z-250729T1415Z/ Sioux IA-O'Brien IA- 846 AM CDT Tue Jul 29 2025 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIOUX AND WESTERN O'BRIEN COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However, heavy rain is still possible with this thunderstorm. && LAT...LON 4322 9594 4326 9571 4292 9561 4304 9594 TIME...MOT...LOC 1342Z 314DEG 24KT 4307 9575 $$ Weisser
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:54 AM CDT, 1 hour 33 minutes earlier. Its key messages:
- More isolated to scattered thunderstorms are expected this evening and overnight mainly along and south of I-90. A few storms could become severe with large hail and damaging winds being the primary threats. Locally heavy rainfall will be a secondary threat.
- Next shower and thunderstorm chances likely occur over the weekend. However, uncertainty remains in the coverage and severity of developing activity.
- Temperatures will trend below normal headed into the weekend with highs mainly in the 70s and low 80s.
Area forecast discussion, Jul 29, 6:54 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 654 AM CDT Tue Jul 29 2025 .KEY MESSAGES... - More isolated to scattered thunderstorms are expected this evening and overnight mainly along and south of I-90. A few storms could become severe with large hail and damaging winds being the primary threats. Locally heavy rainfall will be a secondary threat. - Next shower and thunderstorm chances likely occur over the weekend. However, uncertainty remains in the coverage and severity of developing activity. - Temperatures will trend below normal headed into the weekend with highs mainly in the 70s and low 80s. && .DISCUSSION... Issued at 350 AM CDT Tue Jul 29 2025 TODAY & TONIGHT: A slightly cooler day ahead! Taking a look at satellite imagery, mostly clear conditions have returned to the area with a few lingering areas of stratus west of the James River. While we could see this area of stratus expand into areas north of I-90 through daybreak, should see most areas break free closer to mid- morning. From here, slightly cooler temperatures are ahead as a combination of northerly to northeasterly surface winds and lingering areas of wildfire smoke aloft keep our temperatures in the 80s to low 90s with the warmest conditions south of U.S. Highway-18. With this and dewpoints in the upper 60s to mid 70s this evening, the stage is set for our next precipitation chances (30%-70%). Looking aloft, isolated showers and thunderstorms likely start across central SD by late afternoon as a mid-level wave traverses the state. As this wave intersects a southward progressing 925-850 mb boundary in the warm sector, should see coverage rapidly expand mainly across areas along and south of I-90 during the evening hours. This developing activity will likely progress to the east- southeast with the boundary and inverted trough during the overnight hours before exiting our area by Wednesday morning. Shifting to the severe risk, while the better shear will be slightly offset from the better instability; there should be just enough co-location along and south of I-90 for a few isolated to scattered strong storms to develop. With plenty of instability (2000-3000 J/kg) and lapse rates closer to 7-8 degrees C/km, any initial semi-discrete storms will be capable of producing up to ping-pong ball sized hail (1.5"). As coverage expands and things grow more upscale overnight, should see the threat transition to strong winds with gusts up to 65 mph possible. Lastly, 10-12 kft warm cloud depths and PWATs between 1.5 to 2 inches (90th percentile) at times will lead to pockets of moderate to heavy rainfall developing mainly across areas south of Highway-18. With this in mind, if "training" occurs across the same areas over prolonged periods of time, there could be some flash flooding concerns. WEDNESDAY ONWARDS: Heading into the midweek, any lingering shower activity will likely persist through the morning hours of Wednesday before pushing to our southeast. From here, fall-like temperatures are ahead as lingering cold air advection (CAA) and easterly to northeasterly winds keep our temperatures locked into the 70s through Thursday. As upper-level ridging builds into the northern plains by Friday, our precipitation chances west of Highway-281 will increase over the weekend as a stationary boundary gradually progresses into our area. While the severity of this activity remains uncertain at this time, decided to leave the default NBM pops in for this period. Lastly, we'll likely see the cooler string of temperatures continue through at least Sunday with highs mainly in the 70s to low 80s && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 640 AM CDT Tue Jul 29 2025 VFR conditions with occasional MVFR to IFR conditions will be possible this TAF period. Taking a look at satellite imagery, MVFR to IFR stratus continues to fill in along a Gregory, SD to Marshall, MN line this morning with pockets showers and thundershowers. Expect this developing activity to persist through the mid to late morning before dissipating. From here, we'll likely see the shower and thunderstorm chances increase from the late afternoon through the overnight hours which will promote MVFR to IFR ceilings/vsbys at times. Otherwise, light northeasterly winds will continue across the area today to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...05 AVIATION...05
Hazardous weather outlook, Jul 29, 4:02 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 402 AM CDT Tue Jul 29 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-300915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 402 AM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorm will develop along and south of I-90 from the late afternoon through the overnight hours. A few stronger storms will be possible with the main concerns being up to ping-pong ball (1.5") sized hail and damaging winds up to 65 mph. Pockets of locally heavy rainfall will be a secondary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:46 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 44 min |
| Jul 28, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Plymouth, Sioux | 38 min |
| Jul 28, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Lyon, O'Brien, Osceola, Plymouth, Sioux | 37 min |
| Jul 28, 9:34 PM CDT | Tornado Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 26 min |
| Jul 28, 9:55 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more | 80 min |
| Jul 28, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 35 min |
| Jul 29, 8:35 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 40 min |
| Jul 29, 2:29 PM CDT | Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 4 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.